South Carolina, 2008Damaging Winds in South Carolina, August 17, 2008
August 17, 2008 · NWS CHS · 2 events in 1 county or zone
A weak frontal boundary in combination with the sea breeze resulted in isolated severe thunderstorms across southern South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary in combination with the sea breeze resulted in isolated severe thunderstorms across southern South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 17, 3:05 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 17, 3:05 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EDT SUN AUG 17 2008
.SYNOPSIS...
A WEAK SURFACE FRONT WILL LINGER NEAR OR JUST SOUTH OF THE AREA
THROUGH MONDAY...WHILE SEVERAL UPPER LEVEL DISTURBANCES SWING
THROUGH THE SOUTHEAST STATES. THE FRONT WILL DISSIPATE BY TUESDAY
WHILE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. TROPICAL
CYCLONE FAY WILL CONTINUE TO MOVE STEADILY NORTHWARD DURING THE
MIDDLE PART OF THE WEEK...REACHING INTO THE SE STATES BY LATE
WEDNESDAY AND THURSDAY. THE SYSTEM WILL THEN SHIFT FURTHER NORTH
LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CONVECTIVE TEMPS WERE REACHED AROUND 16Z...WHICH HELPED AID
INTERACTION AMONG THE SEABREEZE...A RESIDUAL SFC FRONT WOBBLING
OVER SRN PORTIONS OF THE CWFA...DEEPENING MOISTURE...THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET AND SEVERAL UPPER LEVEL
SHORTWAVES. ACTIVITY HAS MAINLY OCCURRED ALONG AND BEHIND THE
INLAND MOVING SEABREEZE...WITH THE MOST CONCENTRATED ACTIVITY OVER
THE CHARLESTON TRI-COUNTY AREA AND IN SE GA NEAR THE ALTAMAHA
RIVER. WITH ALL THESE INTERACTIONS EXPECTED TO CONTINUE INTO THE
EVE HOURS...WILL MAINTAIN CHC POPS ALBEIT WITH A DIMINISHING
TREND. STORM MOTIONS CONTINUE TO BE WEAK...GIVING RISE TO ISOLD
FLOODING THREATS WITH ANY STORM. IN ADDITION...THE COOL POOL ALOFT
AND WBZ HEIGHTS AROUND 12 KFT MAY ALSO PRESENT A HAIL THREAT FOR
THE STRONGEST STORMS.
AS THE STORMS WANE AND THE NIGHTLY INVERSION SETS IN...MOISTURE
TRAPPED NEAR THE SFC WITHIN LIGHT TO CALM WINDS WILL ALLOW FOR FOG
FORMATION ONCE AGAIN. AM NOT EXPECTING ANYTHING LESS THAN ISOLD
1SM VSBYS SO WILL MAINTAIN PATCHY FOG MENTION. MIN TEMPS WILL ONLY
DROP TO THE LOW 70S.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
UPPER LEVEL JET DYNAMICS WILL SHIFT N AND E AWAY FROM THE AREA
WHILE SLIGHTLY DRIER AIR MOVES INTO THE AREA. THESE FACTORS
COMBINED WITH A MORE STABLE ONSHORE FLOW WILL HELP MITIGATE
CONVECTIVE COVERAGE SO WILL HAVE LOW-MID CHC POPS FOR MAINLY THE
LATE AFTN HOURS. THE ONLY QUESTIONABLE FACTOR WILL BE THE FORWARD
SPEED OF TS FAY WHICH MAY BEGIN TO SPREAD OUTER BANDS AS FAR N AS
SE GA AND SE SC. AM NOT EXPECTING THIS ATTM...BUT LATER FORECASTS
FROM NHC/TPC MAY DICTATE AS SUCH.
TEMPS WILL AGAIN REACH THE MID 80S WHICH CONTINUES TO RUN SLIGHTLY
BELOW NORMAL.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MODEL GUIDANCE CONTINUES TO STRUGGLE WITH EVENTUAL EVOLUTION OF
TROPICAL STORM FAY...WITH SIGNIFICANT DIFFERENCES NOTED IN
STRENGTH...TRACK...AND TIMING. THE NATIONAL HURRICANE CENTERS
OFFICIAL TRACK IS A GOOD COMPROMISE AMONG THE VARIOUS
SOLUTIONS...AND WILL FOLLOW THIS TRACK CLOSELY THROUGHOUT THE
EXTENDED PERIOD.
GUIDANCE IS IN GOOD AGREEMENT SHIFTING DEEPEST MOISTURE EAST AND
SOUTH OF THE FORECAST AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...SO
HAVE LOWERED POPS INTO THE SLIGHT CHANCE/LOW CHANCE RANGE THROUGH
THE PERIOD.
FAY IS EXPECTED TO TRACK NORTHWARD THROUGH NORTH-CENTRAL FLORIDA
WEDNESDAY...AND THROUGH THE FORECAST AREA ON THURSDAY...THEN
NORTHWARD INTO THE MID-ATLANTIC STATES ON FRIDAY. WILL CARRY LIKELY
OR HIGH CHANCE POPS WEDNESDAY THROUGH THURSDAY...THEN TAPER POPS
INTO THE CHANCE RANGE THURSDAY NIGHT THROUGH FRIDAY NIGHT. BASED ON
THE GIVEN TRACK...WILL FORECAST CONDITIONS TO RETURN TO A MORE
TYPICAL SUMMERTIME PATTERN WITH MAINLY DIURNALLY DRIVEN CONVECTION
OVER THE UPCOMING WEEKEND.
TEMPERATURES ARE EXPECTED TO RUN NEAR TO SLIGHTLY BELOW CLIMO
TUESDAY THROUGH FRIDAY...THEN SLIGHTLY WARMER THAN NORMAL OVER THE
UPCOMING WEEKEND.
ALL THOSE RESIDING OR VACATIONING IN SOUTHERN SOUTH CAROLINA AND
SE GEORGIA ARE URGED TO REMAIN ALERT TO THIS POTENTIALLY
SIGNIFICANT WEATHER SITUATION THROUGHOUT THE WEEK. KEEP IN MIND THAT
ANY DEVIATION IN THE STRENGTH...TRACK AND/OR TIMING OF FAY COULD
RESULT IN SIGNIFICANT CHANGES TO OUR FORECASTS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CONVECTIVE TEMPS HAVE BEEN REACHED AND THE CAP IS JUST ABOUT
BROKEN SO SCATTERED SHOWERS/TSTMS ARE DEVELOPING ACRS THE AREA.
DIFFICULT TO PIN DOWN WHERE TSTMS WILL DEVELOP AND THERE IS LITTLE
USE IN TRENDING WITH STORM MOTIONS SINCE MOTIONS ARE LESS THAN 10
KT. PLUS...RESIDUAL OUTFLOW BOUNDARIES AND THE SEABREEZE WILL
FURTHER HAMPER PINNING DOWN TIMING/LOCATION. USING CURRENT RADAR
TRENDS...HAVE INITIALIZED BOTH SITES WITH VCTS AS THE CONVECTION
BREAKING OUT IS WITHIN 10 NM OF EACH AIRPORT. AS DAYTIME HEATING
PERSISTS AND A STRONG UPPER LEVEL SHORTWAVE APPROACHES FROM THE
NW...CHCS WILL BE BETTER THAT EACH SITE WILL BE SUSCEPTIBLE TO IFR
TSTMS SO HAVE INCLUDED TEMPO GROUPS FOR LATE THIS AFTN. CONVECTION
SHOULD SETTLE DOWN AFTER DARK FOLLOWED BY THE NIGHTLY INVERSION
SETTING UP WHICH WILL TRAP THE LOW LEVEL MOISTURE IN PLACE. WILL
LOOK FOR MVFR VSBYS TONIGHT INTO TMRW MRNG. WAS TEMPTED TO PUT IN
TEMPO GROUPS FOR IFR VSBYS IN THE PRE-DAWN HOURS. HOWEVER...
CONFIDENCE IS NOT HIGH ENOUGH TO GO THAT ROUTE BUT IT CANNOT BE
RULED OUT. HAZY CONDITIONS WILL THEN PREVAIL LATE TMRW MRNG INTO
EARLY TMRW AFTN.
EXTENDED AVIATION OUTLOOK...OCCASIONAL MVFR CONDITIONS POSSIBLE
IN NIGHTTIME/MORNING FOG AND CONVECTION EARLY IN THE WEEK. A
CHANCE OF MORE PROLONGED MVFR CONDITIONS IS POSSIBLE BY MID WEEK
PENDING EVOLUTION/TRACK OF TROPICAL CYCLONE FAY.
&&
.MARINE...
THE WEAK SFC FRONT WILL WOBBLE OVER SRN PORTIONS OF THE WATERS
THROUGH MON ALTHOUGH ITS ASSOCIATED PRES GRAD WILL REMAIN RATHER
WEAK. ONSHORE WINDS WILL GENERALLY PREVAIL OVER ALL WATERS WITH
SPEEDS AOB 15 KT AND SEAS AOB 3 FT. THE PRES GRAD MAY BEGIN TO
TIGHTEN LATE MON INTO MON EVE AS TS FAY TAKES A NWD TURN AND
APPROACHES THE FL PENINSULA BUT NOTICEABLE EFFECTS LOOK TO OCCUR
LATER IN THE FORECAST.
A WEAK RIDGE OF HIGH PRESSURE WILL BUILD NORTH OF THE WATERS MONDAY
NIGHT AND TUESDAY...THEN BEGIN TO BREAK DOWN TUESDAY NIGHT AS
TROPICAL STORM FAY BEGINS TO APPROACH THE REGION FROM THE SOUTH.
BASED ON THE LATEST NATIONAL HURRICANE CENTER FORECAST TRACK...FAY
IS EXPECTED TO TRACK THROUGH NORTH-CENTRAL FLORIDA WEDNESDAY...THEN
THROUGH SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA
THURSDAY...BEFORE TRACKING INTO THE MID-ATLANTIC STATES FRIDAY. THIS
TRACK WOULD LIKELY RESULT IN TROPICAL STORM FORCE CONDITIONS ACROSS
ALL COASTAL WATERS WEDNESDAY NIGHT AND THURSDAY. CONDITIONS ARE THEN
EXPECTED TO IMPROVE SLOWLY THURSDAY NIGHT AND FRIDAY AS FAY
CONTINUES TO TRACK NORTHWARD AND AWAY FROM THE REGION.
OUR FORECAST OF WINDS AND SEAS COULD TURN OUT TO BE SIGNIFICANTLY
DIFFERENT DEPENDING UPON THE STRENGTH...TRACK AND/OR TIMING OF FAY.
EVEN SO...ALL MARINE INTERESTS OVER THE SOUTHERN SOUTH CAROLINA AND
SE GEORGIA COASTAL WATERS SHOULD REMAIN ALERT TO THIS POTENTIALLY
DANGEROUS WEATHER SITUATION THROUGHOUT THE WEEK.
RIP CURRENTS...THE COMBINATION OF INCREASING ONSHORE WINDS AND
BUILDING SWELLS AS FAY DRAWS CLOSER TO THE AREA WILL RESULT IN AN
ENHANCED RISK OF RIP CURRENTS...BEGINNING EITHER TUESDAY OR
WEDNESDAY...AND CONTINUING THROUGH LATE WEEK.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
JPC/JRJ
Hazardous weather outlook, Aug 17, 3:34 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
434 AM EDT SUN AUG 17 2008
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-180845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
434 AM EDT SUN AUG 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAINS...WITH VARIOUS BOUNDARY INTERACTIONS ACROSS THE AREA
TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. WHILE
ISOLATED STORMS MAY BECOME STRONG WITH GUSTY WINDS AND LIGHTNING
STRIKES...THE MAIN WEATHER HAZARD FOR TODAY IS HEAVY RAINS DUE TO
A SLOW MOVEMENT TO THE SHOWERS AND THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
TROPICAL WEATHER...THE LATEST FORECAST TRACK INDICATES THAT
TROPICAL STORM FAY WILL MOVE INTO THE SOUTHEAST GULF OF MEXICO
EARLY THIS WEEK...THEN NORTHWARD INTO THE SOUTHEAST STATES BY MID
WEEK. BASED ON THIS TRACK...DETERIORATING CONDITIONS ARE POSSIBLE
IN THE LOCAL AREA FROM LATE TUESDAY OR WEDNESDAY THROUGH THURSDAY
OR FRIDAY.
HOWEVER...THERE REMAINS SOME UNCERTAINTY REGARDING THE ACTUAL
TRACK DURING THE MIDDLE AND LATTER PARTS OF THE WEEK...AND AS A
RESULT THERE ARE STILL CONCERNS AS TO WHAT TYPE OF EFFECTS THERE
MAY BE FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA DURING
THIS TIME. DUE TO THE UNCERTAINTY...YOU ARE URGED TO PAY CLOSE
ATTENTION TO THE LATEST FORECASTS AND STATEMENTS FROM YOUR
NATIONAL WEATHER SERVICE IN CHARLESTON AND FROM YOUR NATIONAL
HURRICANE CENTER ABOUT TROPICAL STORM FAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
33
In the hours before
Special weather statement, Aug 17, 3:13 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EDT SUN AUG 17 2008
SCZ045-050-172045-
BERKELEY-CHARLESTON-
413 PM EDT SUN AUG 17 2008
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON AND SOUTH
CENTRAL BERKELEY COUNTIES THROUGH 445 PM EDT...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF WHITEHALL TERRACE TO SAINT ANDREWS...OR ALONG A
LINE EXTENDING FROM 15 MILES SOUTHWEST OF MCCLELLANVILLE TO
CHARLESTON...MOVING EAST AT 9 MPH.
AREAS IN AND AROUND CAINHOY...CHARLESTON...DANIEL ISLAND...MOUNT
PLEASANT...NORTH CHARLESTON...SULLIVANS ISLAND...WANDO...WEST ASHLEY
AND ISLE OF PALMS WILL BE IMPACTED THROUGH 445 PM EDT.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WITH
AMOUNTS OF 1 TO 2 INCHES PER HOUR POSSIBLE...WHICH MAY FLOOD DITCHES
AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Aug 17, 3:53 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT SUN AUG 17 2008
SCZ043-172130-
INLAND COLLETON-
453 PM EDT SUN AUG 17 2008
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COLLETON COUNTY THROUGH
530 PM EDT...
AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
THIS STORM WAS LOCATED NEAR HIOTTS...OR ABOUT 10 MILES NORTHEAST OF
WALTERBORO. THIS STORM WAS NEARLY STATIONARY.
AREAS IN AND AROUND COTTAGEVILLE...ROUND O AND WALTERBORO WILL BE
IMPACTED THROUGH 530 PM EDT.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WITH
LOCAL AMOUNTS UP TO 1.5 INCHES...WHICH MAY FLOOD POORLY
DRAINED...LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Thunderstorm Wind, Colleton
- When
- August 17, 4:51 PM EST
- Where
- Colleton County, 1.5 mi NNE of Cottageville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.950, -80.470
A tree was reported down across Brocktown Road near Cottageville, South Carolina.
Thunderstorm Wind, Colleton
- When
- August 17, 5:21 PM EST
- Where
- Colleton County, 1.87 mi ENE of Hendersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.790, -80.690
A tree was reported down across Combahee Road near Hendersonville, South Carolina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 17 to 20, 20082 injured · $9.4 million · EF0 · 7 events
- Tornadoes and Flash Flooding in New Mexico, August 17 to 18, 2008$1.0 million · EF0 · 26 events
- Flash Flooding in North Carolina, August 17, 2008$70,000 · 2 events
- Flash Flood and Lightning Strike in Louisiana, August 17, 2008$15,000 · 2 events
- Heavy Rain in Texas, August 17, 20083 events
- Waterspouts in South Atlantic Coastal Waters, August 17, 20082 events
- Flash Flooding in North Carolina, August 17, 20082 events
- Hail in South Carolina, August 17, 20081 in hail · 2 events
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Texas, August 17, 20081 event
- Hail in Arizona, August 17, 20081 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124547, 124548.